Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 146, NWS Flagstaff, AZ

August 18, 2018Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 18, 2018, 2:46 PM MST for Coconino County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2018, 2:46 PM MST (21:46 UTC)
Expired
Aug 18, 2018, 3:30 PM MST
In force
44 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
489 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:57 AM MST, 4 hours 49 minutes earlier.

Area forecast discussion, Aug 18, 9:57 AM MST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
957 AM MST Sat Aug 18 2018

.SYNOPSIS...Expect a drying trend into early next week, with only
isolated thunderstorms expected on Sunday and Monday across
northern Arizona. Moisture will increase again starting Tuesday
as high pressure moves to a favorable position over New Mexico,
promising a return to active monsoon conditions.

&&

.UPDATE...
No significant changes to the forecast this morning as clear skies
are already showing the first signs of cumulus development for the
day over the higher terrain. Upper air sounding this morning shows
significant drying of the upper half of the atmosphere above a
subsidence inversion. This should limit convective growth and
impact rainfall efficiencies this afternoon and evening.

There will be an outside chance of some localized flash flooding
due to weak steering flow, mainly over Yavapai County where
moisture is prevalent at the lower elevations.

&&

.PREV DISCUSSION /304 AM MST/...A high pressure system in the mid-
levels was centered over central California this morning. Models
show the center of the high moving across Arizona and into New
Mexico between today and Monday. In response to the current
position of the high, a drier northwest flow aloft was in the
process of developing and strengthening across northern Arizona.
Along with the drier air mass sinking/warming in advance of the
high pressure center was taking place aloft, another signal that
stabilization is on the way for the area. For today, just enough
monsoon moisture will linger from around Flagstaff southeastward
across the Mogollon Rim and White Mountains region for a pretty
good chance of showers and thunderstorms. Elsewhere, the drier
air and warming aloft will produce a distinct downturn in
thunderstorms and even cumulus development.

For Sunday and Monday - High pressure centered over central
California will move across Arizona and into New Mexico. The
drying in combination with warmer temperatures aloft (the result
of sinking air associated with the high) will result in only the
slightest of chances for a shower or thunderstorm. Sunday will be
the driest day. Monday will see a slight increase in the chance
for showers and storms as the high center moves into New Mexico
and the door begins to open to increasing moisture.

From Tuesday onward - The center of high pressure in the mid-
levels will generally wobble around just to the east of Arizona
over new Mexico. Southerly flow around the western edge of the
high will transport a moist monsoon air mass across Arizona with
active monsoon weather returning to northern Arizona.

&&

.AVIATION...For the 18Z package...Expect mainly VFR conditions
across northern Arizona for the next 24 hrs. The exception, ISOLD to
SCT SHRA/TSRA will develop mostly along the Mogollon Rim and over
the White Mountains today, ending by about 03Z. Afternoon winds will
generally be northwesterly at 10-15 kts gusting 20 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The area begins to dry out today as northwesterly
flow develops. Enough moisture will remain to keep a threat of
convection over the southeastern portions of the district where
dewpoints remain relatively high. Sunday will see a northerly flow
bringing dry air into the area and very little convective activity.

.Monday through Wednesday...Continued dry conditions are expected
Monday with a southwesterly flow. There may be enough moisture for
isolated convection over the White Mountains. The high pressure
system shifts to our east Tuesday opening up a southerly monsoonal
flow and bringing a return of moisture and isolated to scattered
showers and thunderstorms to the southern and western portions of
the district. Moisture will continue to increase across the district
Wednesday with an increase of convective activity.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Suk
AVIATION...MAS
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 18, 1:14 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
114 PM MST SAT AUG 18 2018

AZZ012-015-016-182100-
Little Colorado River Valley in Coconino County-Western Mogollon
Rim-Eastern Mogollon Rim-
114 PM MST SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 200 PM
MST...

At 110 PM MST, Doppler radar was tracking thunderstorms developing
over the area between Flagstaff and Clints Well to Payson. These
storms are moving southeast at around 20 MPH.

Heavy rain and hail up to half are possible with these storms.

Locations impacted include...
Dairy Springs Campground, Starlight Pines, Mormon Lake, Tremaine
Lake, Upper Lake Mary, Rock Crossing Campground, Chevelon Butte,
Pinegrove Campground, Lake View Campground, Chavez Mountain, Double
Springs Campground, Blue Ridge Campground, Long Lake and Ashurst Lake
Campgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3501 11158 3514 11140 3468 11081 3441 11113
TIME...MOT...LOC 2010Z 326DEG 46KT 3469 11119

MAS
Special weather statement, Aug 18, 2:25 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
225 PM MST SAT AUG 18 2018

AZZ018-182215-
Northern Gila County-
225 PM MST SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 315 PM MST...

At 224 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Gisela to 20 miles
northwest of Hilltop. Movement was south at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Reynolds Creek Group Campground and Rose Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3369 11084 3365 11090 3367 11094 3376 11098
      3379 11114 3382 11118 3387 11123 3424 11127
      3384 11061 3383 11061 3380 11068 3365 11078
TIME...MOT...LOC 2124Z 347DEG 20KT 3415 11119 3383 11067

MAS
Special weather statement, Aug 18, 2:41 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
241 PM MST SAT AUG 18 2018

AZZ012-015-016-182230-
Little Colorado River Valley in Coconino County-Western Mogollon
Rim-Eastern Mogollon Rim-
241 PM MST SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 330 PM
MST...

At 239 PM MST, Doppler radar was tracking a strong thunderstorm over
Mormon Lake, or 17 miles southeast of Flagstaff, moving south at 20
mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Dairy Springs Campground, Mormon Lake, Upper Lake Mary, Double
Springs Campground, Upper Lake Mary Boat Ramps, Pinegrove Campground,
Lake View Campground and Ashurst Lake Campgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rain is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3510 11156 3519 11140 3491 11123 3480 11146
TIME...MOT...LOC 2139Z 347DEG 19KT 3497 11145

MAS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:31 PM MSTFlash Flood WarningFGZCoconino119 min
Aug 18, 1:14 PM MSTSpecial Weather StatementFGZ46 min
Aug 18, 1:45 PM MSTFlash Flood WarningFGZGila3 hr
Aug 18, 2:25 PM MSTSpecial Weather StatementFGZGila50 min
Aug 18, 2:41 PM MSTSpecial Weather StatementFGZ49 min
Aug 18, 3:23 PM MSTSpecial Weather StatementFGZ37 min
Aug 18, 3:27 PM MSTSevere Thunderstorm WarningFGZCoconino34 min
Aug 18, 3:44 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 18, 3:51 PM MSTSevere Thunderstorm WarningFGZYavapai24 min
Aug 18, 4:08 PM MSTSevere Thunderstorm WarningFGZYavapai37 min
Aug 18, 4:51 PM MSTSevere Thunderstorm WarningFGZYavapai24 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.